Some results on the occurrence of compact minimal submanifolds

Research output: Contribution to journalArticle

28 Scopus citations

Abstract

Varying the situation considered in Myers theorem, we show, via standard index form techniques, that a complete Riemannian manifold which admits a compact minimal submanifold is necessarily compact, provided a suitable curvature object is positive on the average along the geodesies issuing orthogonally from the minimal submanifold. By slightly recasting this result, one establishes the nonexistence of compact minimal submanifolds (in particular, closed geodesies) in complete noncompact manifolds which obey an appropriate curvature condition. A generalization of a result of Tipler concerning the occurrence of zeros of solutions to the scalar Jacobi equation is also obtained.

Original languageEnglish (US)
Pages (from-to)209-219
Number of pages11
JournalManuscripta Mathematica
Volume35
Issue number1-2
DOIs
StatePublished - Feb 1 1981

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Some results on the occurrence of compact minimal submanifolds'. Together they form a unique fingerprint.

  • Cite this